Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 244, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 31, 2003, 3:56 AM CDT for Holt County, Nebraska. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2003, 3:56 AM CDT (08:56 UTC)
- Expired
- Jul 31, 2003, 5:00 AM CDT
- In force
- 64 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Holt County, NE
The radar
The North Platte radar (KLNX), 148 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 710 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2534 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
656 WUUS53 KLBF 310856 SVRLBF NEC089-311000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 356 AM CDT THU JUL 31 2003 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA * UNTIL 500 AM CDT * AT 355 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 10 MILES NORTH OF AMELIA...OR ABOUT 18 MILES WEST OF ONEILL...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 10 MILES SOUTHWEST OF EMMET AROUND 405 AM CDT 8 MILES NORTHEAST OF AMELIA AROUND 410 AM CDT 4 MILES NORTHEAST OF CHAMBERS AROUND 435 AM CDT 12 MILES SOUTHWEST OF INMAN AROUND 445 AM CDT 11 MILES SOUTHWEST OF EWING AROUND 500 AM CDT IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4257 9923 4210 9920 4210 9833 4239 9832 $$ 13
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:02 AM CDT, 54 minutes earlier.
Area forecast discussion, Jul 31, 3:02 AM CDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 302 AM CDT THU JUL 31 2003 NW FLOW CONTINUES OVER CWA AND VCNTY WITH UPPER LOW SPINNING SOUTHWARD INTO NORTHERN MN AND RIDGING OVER MUCH OF WESTERN CONUS. CWA TRAPPED BETWEEN REALLY DRY AIR TO NORTHWEST AND MOIST AIR TO THE SOUTH. AREA PROFILER NOT SHOWING HINT OF SOUTHERLY LOW LEVEL JET AT 04Z...BUT SHOULD EVENTUALLY KICK IN AND HELP BRING BETTER MOISTURE INTO NE BY SUNRISE. SFC FEATURES DIFFUSE ATTM BUT SEEMS TO BE WEAK LOW PRESSURE ACROSS NEAST SD WITH SFC BOUNDARY EXTENDING SW TO NEAR THE WY/SD/NE BORDERS. AS LOW LEVEL JET INCREASES THIS AM SO DOES THETA-E ADVECTION ACROSS SOUTHERN/EASTERN NEB. THIS WILL SET UP DECENT INSTABILITY THIS AFTERNOON WITH SB CAPES 2500+ SOUTH OF AN OGA TO BUB LINE BY LATE AFTERNOON. HIRES ETA SHOWING THIS AREA ALONG AND SOUTH OF SFC CONVERGENT BOUNDARY WHICH WILL BE HEADING SOUTH THROUGH THE DAY. HEATING...BOUNDARY AND STEEP LAPSE RATES SHOULD HELP OVERCOME THE CAP BY LATE AFTERNON AND WITH DECENT SHEAR SVR WX LOOKS TO BE IN THE CARDS. ADDITIONAL STORMS MAY FIRE IN HIGHER TERRAIN TO WEST WITH SFC HEATING AND S/W HELPING OUT. FLOW WILL DIRECT THESE INTO WESTERN CWA AND EXPECT MUCH OF THIS TO DIE OFF AFTER SUNSET WITH AS LOW LEVEL JET IS INTO EASTERN KS/NE. CONVECTON IN EASTERN SHOULD ALSO HEAD SE THROUGH THE EVENING WITH MOST ACTION OVER BY MIDNIGHT. OVERALL BEST CHANCES IN SOUTH/EAST WITH LESSER CHANCES TO NORTH...MAY KEEP SLIGHT CHANCE IN SO PANHANDLE PORTIONS OF SW. WHERE BOTH MODELS TO SOME EXTENT KEEP CONVECTION POSSIBLE WITH S/WAVE IN WAA REGIME WITH LOW LEVEL EASTERLY FLOW TOPPED BY FASTER W/NW FLOW...WITH UPPER JET AXIS OVERHEAD. WILL LEAVE FRI DRY ATTM AS MORE STABLE HIGH PRESSURE OVER AREA. HOWEVER WITH ACTIVE NW FLOW ALOFT AND POSSIBLE LEFT OVER BOUNDARIES ...LATE AFT TSRA MAY BE POSSIBLE MAINLY FAR SOUTHEN CWA ON NORTHERN FRINGE OF THETA E RIDGE. FOR NOW WILL LEAVE SLGHT CHANCE IN SOUTH FOR THIS POSSIBLE SCENARIO ALONG WITH POSSIBLE ELEVATED CONVECTION LATE WITH LLVL JET. SAT AND SUN UPPER LOW CONTINUES TO SPIN ACROSS GR8 LAKES REGION WITH UPPER RIDGE AXIS BECOMING MORE N/S AND PUSHING INTO HIGH PLAINS AS UPPER TROF MOVES INTO EPAC. SURFACE RIDGE AXIS ACROSS CENTRAL DAKOTAS INTO NEB AND KEEPS THETA E RIDGE ACROSS FRONT RANGE ADJACENT PLAINS...WITH THIS SCENARIO WILL KEEP DRY FCST GOING...WITH TEMPERATURES WARMING. THETA-E RIDGE PUSHES EAST ON MON NITE WITH SURFACE LOW KICKING OUT OF HIGH PLAINS SO KEPT TSRA CHANCES. .LBF...NONE. DP
Hazardous weather outlook, Jul 30, 3:50 PM CDT, 12 hours 6 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-311030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 350 PM CDT WED JUL 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT WEAK SURFACE CONVERGENCE AND AFTERNOON HEATING WILL BE SUFFICIENT FOR ISOLATED THUNDERSTORMS...MAINLY SOUTH AND WEST OF VALENTINE AND NORTH PLATTE. INCREASING LOW LEVEL WINDS THIS EVENING AND OVERNIGHT MAY BE SUFFICIENT FOR A FEW STORMS TO APPROACH SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AS THE SURFACE HIGH DRIFTS EAST OF THE AREA...SOUTHEASTERLY FLOW AT THE SURFACE WILL ALLOW A RETURN OF MOISTURE TO THE HIGH PLAINS THURSDAY AFTERNOON. HEATING OF THE DAY...ON THURSDAY...AND THE APPROACH OF AN UPPER LEVEL DISTURBANCE...WILL SPARK SCATTERED THUNDERSTORMS. AT THIS TIME...THE BEST CHANCE FOR STORMS EXISTS NEAR AND EAST OF LINE FROM HAYES CENTER...IN HAYES COUNTY...TO BUTTE...IN BOYD COUNTY. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THESE THUNDERSTORMS. AN UPPER LEVEL DISTURBANCE ENTERING WESTERN PORTIONS OF THE OUTLOOK AREA ON SATURDAY WILL TRIGGER ISOLATED SHOWERS AND THUNDERSTORMS. RELATIVELY DRY NORTHWESTERLY FLOW ALOFT AND LIMITED INSTABILITY IS EXPECTED TO KEEP STORMS BELOW SEVERE LIMITS. LATE MONDAY...THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA BEHIND AN EXITING FRONTAL BOUNDARY. AT THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING...HOWEVER ACTIVATION MAYBE NECESSARY THURSDAY AFTERNOON. HIRSCH/MASEK
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.